Alert archive / Hawaii / High Surf Warnings in 2017
High Surf Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 25, 2017, 2:49 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 25, 2017, 3:00 AM HST. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2017, 2:49 AM HST (12:49 UTC)
- In effect from
- Jan 25, 2017, 3:00 AM HST
- Expired
- Jan 26, 2017, 9:30 AM HST
- In force
- 31 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 0.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
788 WHHW40 PHFO 251249 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 249 AM HST WED JAN 25 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A LARGE NORTHWEST SWELL WILL GENERATE WARNING-LEVEL SURF ALONG THE EXPOSED NORTH AND WEST FACING SHORES THROUGH THE DAY TODAY BEFORE LOWERING TO ADVISORY LEVELS TONIGHT. SURF IS EXPECTED TO DROP BELOW THE ADVISORY LEVEL THURSDAY. HIZ002-008-012-017-020-260200- /O.UPG.PHFO.SU.Y.0009.000000T0000Z-170126T1600Z/ /O.NEW.PHFO.SU.W.0003.170125T1300Z-170126T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-MOLOKAI WINDWARD-MAUI WINDWARD WEST- WINDWARD HALEAKALA- 249 AM HST WED JAN 25 2017 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...22 TO 28 FEET. * TIMING...PEAK THROUGH THE DAY TODAY...THEN LOWER TO ADVISORY LEVELS TONIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ001-003-006-007-013-260200- /O.UPG.PHFO.SU.Y.0008.000000T0000Z-170126T1600Z/ /O.NEW.PHFO.SU.W.0003.170125T1300Z-170126T0400Z/ NIIHAU-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE- MOLOKAI LEEWARD- 249 AM HST WED JAN 25 2017 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU AND MOLOKAI...22 TO 28 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET. * TIMING...PEAK THROUGH THE DAY TODAY...THEN LOWER TO ADVISORY LEVELS TONIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ GIBBS
3 follow-up statements
803 WHHW40 PHFO 260129 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 329 PM HST WED JAN 25 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A LARGE NORTHWEST SWELL WILL CONTINUE TO GENERATE WARNING-LEVEL SURF ALONG THE EXPOSED NORTH AND WEST FACING SHORES OVERNIGHT BEFORE LOWERING TO ADVISORY LEVELS BY THURSDAY MORNING. SURF IS EXPECTED TO DROP BELOW THE ADVISORY LEVEL LATE ON THURSDAY. HIZ001>003-006>008-012-013-017-020-261415- /O.EXT.PHFO.SU.W.0003.000000T0000Z-170126T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 329 PM HST WED JAN 25 2017 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST THURSDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO 25 FEET. * TIMING...SURF WILL SLOWLY DECREASE OVERNIGHT WITH ADVISORY LEVEL CONDITIONS EXPECTED ON THURSDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ EVANS
801 WHHW40 PHFO 261309 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 309 AM HST THU JAN 26 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A LARGE NORTHWEST SWELL WILL CONTINUE TO GENERATE WARNING-LEVEL SURF ALONG THE EXPOSED NORTH AND WEST FACING SHORES OF MOST SMALLER ISLANDS THIS MORNING BEFORE LOWERING TO ADVISORY LEVELS THIS AFTERNOON. SURF IS EXPECTED TO DROP BELOW THE ADVISORY LEVEL TONIGHT. HIZ001>003-006>008-012-013-017-020-262200- /O.EXT.PHFO.SU.W.0003.000000T0000Z-170126T2200Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 309 AM HST THU JAN 26 2017 ...HIGH SURF WARNING NOW IN EFFECT UNTIL NOON HST TODAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO 25 FEET...LOWERING TO 12 TO 18 FEET THIS AFTERNOON. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET...LOWERING TO 10 TO 15 FEET THIS AFTERNOON. * TIMING...SURF WILL TREND DOWN TO ADVISORY LEVELS THIS AFTERNOON...THEN BELOW THE ADVISORY LEVEL TONIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ GIBBS
431 WHHW40 PHFO 261930 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 930 AM HST THU JAN 26 2017 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A LARGE NORTHWEST SWELL WILL CONTINUE TO DECLINE ALONG THE EXPOSED NORTH AND WEST FACING SHORES OF MOST SMALLER ISLANDS. SURF IS EXPECTED TO DROP BELOW THE ADVISORY LEVEL TONIGHT. HIZ001>003-006>008-012-013-017-020-270400- /O.CAN.PHFO.SU.W.0003.000000T0000Z-170126T2200Z/ /O.NEW.PHFO.SU.Y.0010.170126T1930Z-170127T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 930 AM HST THU JAN 26 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...15 TO 20 FEET...LOWERING TO 12 TO 16 FEET THIS AFTERNOON. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...10 TO 15 FEET...LOWERING TO 8 TO 12 FEET THIS AFTERNOON. * TIMING...SURF WILL TREND DOWN BELOW ADVISORY LEVEL TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALWAYS HEED LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO OUT. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 24, 9:25 PM HST, 5 hours 24 minutes earlier.
Area forecast discussion, Jan 24, 9:25 PM HST, 5 hours 24 minutes before
Area Forecast Discussion...Updated National Weather Service Honolulu HI 925 PM HST Tue Jan 24 2017 Updated for forecast reasoning behind High Wind Watch for Big Island Summits .SYNOPSIS... Locally breezy trade winds will continue into Thursday, with light and variable winds expected Friday into Saturday. An increase in northeast winds is expected late Saturday into Sunday as a cold front moves down the island chain. Cool, locally breezy trade winds are expected after the front passes Sunday, with these winds persisting through early next week. While the trade winds will continue to deliver a few windward showers, a trend toward drier weather is expected the next couple of days, until the front brings showers this weekend. && .DISCUSSION... Showery weather continues to affect windward Big Island this evening, with a record-setting amount of precipitation for the date observed at the Hilo airport. A gradually-departing upper level trough is providing instability, allowing cloud tops to grow up to 20 thousand feet in that area, while the trade winds force air up the slopes. Meanwhile latest satellite animations indicate a significant decrease in low cloud cover elsewhere around the island chain, and over windward waters, with a few showery low clouds riding in on moderate trade winds. The trough will exit late tonight and cloud top growth and rainfall intensity are expected to diminish by morning. An upper level ridge will replace the trough, capping our cloud tops to a more normal 8 to 12 thousand feet through the week. The pressure gradient between the building high and the departing trough is expected to lead to strong N to NE winds over the Big Island Summits on Wednesday, and a High Wind Watch has been issued. High pressure north of the state will maintain breezy trade winds into Thursday. Showers will fall mainly over windward and mountain areas as the trade winds push limited moisture into the windward slopes. The upper level ridge will maintain a stable atmosphere and rainfall amounts will be limited. A front will approach from the NW by the end of the week and winds will start to weaken ahead of the front late Thursday, becoming light and variable over the islands Thursday night through Saturday. A diurnal weather pattern of nighttime land breezes and afternoon sea breezes will prevail during this period. The sea breezes and land heating will create some afternoon clouds and showers, but the aforementioned upper ridge will keep showers at a minimum. The front is expected reach Kauai Saturday, Oahu and Maui County Saturday night, and the Big Island Sunday. The front will bring widespread showers, but moisture along the front will likely be too shallow for heavy rain. Breezy (but not as strong as last weekend) N to NE winds behind the front will push moisture into N and E facing slopes, bringing showers to those upslope areas. A new high will move E behind the front, maintaining breezy trade winds through the first half of next week. && .AVIATION... Evening satellite and radar data along with surface observations show improving conditions across windward sections of the smaller islands from West Maui through Kauai, as a drier airmass filters southward into the state. AIRMET Sierra for mountain obscuration for these areas will likely be dropped later this evening. Showers and clouds will remain more prevalent across windward sections of the Big Island through much of the night, with conditions expected to improve there by Wednesday morning. AIRMET Sierra for IFR is currently posted on the windward Big Island, but may give way to an AIRMET for mountain obscuration later tonight. VFR conditions are expected to prevail statewide from mid morning through the afternoon on Wednesday, with only isolated MVFR conditions possible on the windward slopes. Trade winds are expected to strengthen slightly on Wednesday, and AIRMET Tango may be required for moderate turbulence leeward of the mountains. A few reports of moderate mid-high level turbulence near the islands have been received this evening, as a mid level trough moves through the area. AIRMET Tango for moderate turb may be needed overnight. && .MARINE... The latest observations from the nearshore PacIOOS buoys have begun to reflect the overdue long-period northwest swell over the past few hours. The offshore buoys northwest of Kauai have climbed to 12 ft, which could continue to rise a few more feet this evening before the peak is realized. The ECMWF-WAVE solution seems to be handling the timing and magnitude of this swell the best compared to the WAVEWATCH III and ensemble guidance and depicts a peak late tonight through Wednesday. This will translate to advisory-level surf along the exposed north and west facing shores continuing through Wednesday night. If the swell comes in slightly larger than anticipated at and around its peak, low-end warning-level surf will become a possibility, most likely occurring early Wednesday. This episode will trend down Thursday and Thursday night. This downward trend will be short-lived due to a the very active pattern in place across the northwest Pacific. Over the weekend, back-to-back overlapping large swells will impact the local waters and exposed beaches. The first episode is expected to fill in Friday and Friday night (320 deg), then peak Saturday into Saturday night. Similar to this current swell filling in, the ECMWF-WAVE solution is depicting a later arrival time than the other wave model solutions through this time. Advisory-level surf will be expected with this source beginning as early as late Friday and potentially continuing into Sunday. The second, much larger, source (330 deg) is expected to fill in late Sunday and peak Sunday night into Monday in response to a captured fetch that will near the region Sunday night in the wake of a cold front. This episode could peak in conjunction with fresh to strong northerly breezes in the wake of the front locally. A combination of onshore winds (northerly) and well above warning- level surf associated with this second source late Sunday into Monday could lead to some minor overwash onto the typical vulnerable roadways along the north and west facing shores, especially at and around the times of high tide. This lines up well with the latest PacIOOS wave run-up forecast. Fresh to strong trade winds (highest in the channels) will continue through Wednesday night before trending down into the light to moderate range Thursday through early Saturday. Land and sea breeze conditions can't be ruled out across the smaller islands through this time Thursday through early Saturday. Strong northerly winds are expected to fill in late Saturday in the wake of a cold front and persist through Sunday night before veering toward the east early next week as high pressure builds north of the state. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Thursday for North and West facing shores of Niihau Kauai Oahu Molokai and for North facing shores of Maui. Small Craft Advisory until 6 AM HST Thursday for all Hawaiian waters. High Wind Watch from 6 AM HST Wednesday through late Wednesday night for Big Island Summits. && Discussion...Birchard Aviation...Jacobson Marine...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:48 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jan 24, 3:58 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 24, 6:44 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jan 24, 8:10 PM HST | High Wind Watch | HFO | Hawaii | 7 hr |
| Jan 24, 9:46 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jan 25, 2:50 AM HST | High Wind Warning | HFO | Hawaii | 13 hr |
Nearby
High Surf Warnings in Hawaii, 2017Every high surf warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.